Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 123, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 12, 2015, 8:22 PM CDT for Morrison County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2015, 8:22 PM CDT (01:22 UTC)
- Expired
- Aug 12, 2015, 9:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Morrison County, MN
The radar
The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 9:04 PM CDT | HAIL 2.5 | 12 Nne Randall, MN | PILES OF LARGE HAIL STILL IN THE DITCHES THE FOLLOWING MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 7:03 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
371
WUUS53 KMPX 130122
SVRMPX
MNC097-130215-
/O.NEW.KMPX.SV.W.0123.150813T0122Z-150813T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT WED AUG 12 2015
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MORRISON COUNTY IN CENTRAL MINNESOTA...
* UNTIL 915 PM CDT
* AT 821 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SYLVAN...OR
7 MILES WEST OF BRAINERD...MOVING SOUTHEAST AT 45 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN MORRISON COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
HARDING...AND CAMP RIPLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4629 9435 4627 9434 4623 9440 4618 9437
4616 9437 4616 9391 4613 9387 4609 9440
4630 9455 4631 9454 4633 9443
TIME...MOT...LOC 0121Z 325DEG 41KT 4635 9435
HAIL...1.50IN
WIND...60MPH
$$3 follow-up statements
614
WWUS53 KMPX 130143
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
843 PM CDT WED AUG 12 2015
MNC097-130215-
/O.CON.KMPX.SV.W.0123.000000T0000Z-150813T0215Z/
MORRISON MN-
843 PM CDT WED AUG 12 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN MORRISON COUNTY...
AT 842 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BARROWS...OR
NEAR BRAINERD...MOVING SOUTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CAMP RIPLEY
HARDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4629 9435 4627 9434 4623 9440 4618 9437
4616 9437 4616 9391 4613 9387 4609 9440
4630 9455 4631 9454 4633 9443
TIME...MOT...LOC 0142Z 326DEG 19KT 4628 9429
HAIL...1.75IN
WIND...60MPH
$$827
WWUS53 KMPX 130156
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CDT WED AUG 12 2015
MNC097-130215-
/O.CON.KMPX.SV.W.0123.000000T0000Z-150813T0215Z/
MORRISON MN-
856 PM CDT WED AUG 12 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN MORRISON COUNTY...
AT 855 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LENNOX...OR 8
MILES SOUTHWEST OF BRAINERD...MOVING SOUTHEAST AT 25 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CAMP RIPLEY
HARDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4629 9435 4627 9434 4623 9440 4618 9437
4616 9437 4616 9391 4613 9387 4609 9440
4630 9455 4631 9454 4633 9443
TIME...MOT...LOC 0155Z 326DEG 22KT 4627 9434
HAIL...2.50IN
WIND...60MPH
$$957
WWUS53 KMPX 130206
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 PM CDT WED AUG 12 2015
MNC097-130215-
/O.CON.KMPX.SV.W.0123.000000T0000Z-150813T0215Z/
MORRISON MN-
906 PM CDT WED AUG 12 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN MORRISON COUNTY...
AT 905 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LENNOX...OR 10
MILES SOUTHWEST OF BRAINERD...MOVING SOUTHEAST AT 25 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO
ROOFS...SIDING AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
HARDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4629 9435 4627 9434 4623 9440 4618 9437
4616 9437 4616 9391 4613 9387 4609 9440
4630 9455 4631 9454 4633 9443
TIME...MOT...LOC 0205Z 329DEG 16KT 4623 9430
HAIL...2.75IN
WIND...60MPH
$$
SPDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:20 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 12, 6:20 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 620 PM CDT WED AUG 12 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 227 PM CDT WED AUG 12 2015 PRIMARY CONCERN IN THE SHORT TERM IS THETA-E RIDGE AND ASSOCIATED INSTABILITY WORKING INTO THE AREA ON THE BACKSIDE OF THE SURFACE HIGH... AND A WEAK SURFACE TROUGH DROPPING THROUGH THE AREA TONIGHT AND THURSDAY. THE PRIMARY LARGE SCALE FORCING FOR ASCENT LOOKS TO REMAIN NORTH/NORTHEAST OF OUR AREA... WHICH SHOULD BE THE FOCUS FOR MORE WIDE SPREAD PCPN AND HIGHER POPS. HOWEVER... SCATTERED CONVECTION STILL LOOKS LIKE IT SHOULD BE ABLE TO GET GOING TO OUR NORTHWEST BY EARLY EVENING... WHICH WOULD THEN MOVE SOUTHEAST THROUGH THE OVERNIGHT HOURS. THE ACTIVITY LOOKS LIKE IT WOULD BE MOVING OUT OF THE BEST MOISTURE TRANSPORT... AND WOULD BE GETTING OUT AHEAD OF ANY LOW LEVEL FORCING... BUT WOULD LIKELY BE ABLE TO SUSTAIN ITSELF AT LEAST INTO THE CENTRAL PORTION OF THE AREA OVERNIGHT. SO... ALLOWED FOR CHANCE POPS TO MOVE ACROSS A GOOD PART OF THE AREA FROM LATE EVENING THROUGH THE OVERNIGHT. SUBSEQUENT UPDATES MAY NEED TO BUMP THINGS UP DEPENDING UPON HOW ACTIVITY EVOLVES TONIGHT. ANY SEVERE WEATHER THREAT SHOULD BE CONFINED TO THE NORTHERN PORTION OF THE AREA AND BE MAINLY A HAIL AND WIND ISSUE. IF CONVECTION IS ABLE TO GROW UPSCALE INTO AN MCS... WHICH DOESN/T APPEAR TOO LIKELY AT THIS POINT... THEN A WIND THREAT COULD PERSIST FARTHER SOUTH/EAST INTO THE AREA THROUGH THE OVERNIGHT HOURS. WE MAY SEE SOME REDEVELOPMENT OVER THE SOUTHERN PORTION OF THE AREA THURSDAY AFTERNOON NEAR THE SURFACE THROUGH... THEN ACROSS MORE OF THE AREA THURSDAY EVENING AS A SHORTWAVE MOVES INTO THE AREA FROM THE PLAINS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 227 PM CDT WED AUG 12 2015 THE MAIN THEME OF THE EXTENDED PERIOD WILL BE FOR THE WESTERN/CENTRAL CONUS RIDGE TO BE FLATTENED OUT AS SUCCESSIVE SHORTWAVES MOVE EAST ALONG THE INTERNATIONAL BORDER... WITH HEIGHTS CONTINUING TO LOWER ACROSS THE NORTHERN CONUS THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL INITIALLY LEAD TO OUR INCREASING WARMTH AND HUMIDITY FOR A COUPLE OF DAYS... THEN COOLER TEMPERATURES FOR NEXT WEEK. THE MAIN FEATURE OF INTEREST STILL LOOKS LIKE IT WILL BE A COLD FRONT MOVING THROUGH THE REGION ON SUNDAY. THE GFS HAS SLOWED DOWN... AND IS NOW VERY SIMILAR TO THE ECMWF AND GEM WITH THE TIMING OF THE FROPA ON SUNDAY... WITH IT IN THE WESTERN FORECAST AREA AROUND 12Z THEN INTO THE EASTERN AREA BY 00Z. ITS PROGRESSION DOES LOOK TO SLOW WITH TIME AS THE MID-LEVEL WINDS BECOME MORE PARALLEL TO THE FRONT. HOWEVER... IT DOESN/T LOOK LIKE IT WILL STALL OUT TOO CLOSE TO THE AREA... SO WE SHOULD HAVE DRY WEATHER OVER MOST OF THE AREA FROM MONDAY THROUGH A GOOD PART OF TUESDAY. DID KEEP SOME LOW POPS OVER THE SOUTH ON MONDAY... WITH THE BOUNDARY BEING CLOSEST TO THAT PORTION OF THE AREA... BUT WOULDN/T BE SURPRISED IF SUBSEQUENT FORECASTS ARE ABLE TO REMOVE THAT. THE NEXT ITEM OF CONCERN COMES AT THE TAIL END OF THE FORECAST PERIOD... WITH DECENT AGREEMENT BETWEEN THE GFS... ECMWF... AND GEFS ON A STRONG SHORTWAVE MOVING INTO THE PLAINS ON WEDNESDAY WITH AN ASSOCIATED SURFACE LOW. WARM FRONTAL BOUNDARY LOOKS LIKE IT WOULD BE LIFTING NORTH THROUGH THE AREA DURING THE DAY ON WEDNESDAY... AND THE SYSTEM APPEARS AS LOW IT MIGHT BE SOMEWHAT SLOW TO MOVE EASTWARD GIVEN THE AMPLITUDE OF THE UPPER WAVE... SO IT COULD BE A WET PERIOD SOMEWHERE IN THE REGION FROM LATE TUESDAY INTO THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 620 PM CDT WED AUG 12 2015 A FEW STRONG STORMS ARE MOVING SOUTHWARD THROUGH NORTHERN MN CURRENTLY...AND COULD IMPACT STC AND POSSIBLY AXN LATER TONIGHT. THE STORMS SHOULD WEAKEN SOMEWHAT AFTER SUNSET...BUT CANNOT RULE OUT A BRIEF SHOWER OR STORM OVERNIGHT ACROSS EASTERN MN AND WESTERN WI. FROM THURSDAY MORNING THROUGH THE END OF THE TAF PERIOD...VFR IS EXPECTED TO PREVAIL AT ALL TERMINALS. SOUTHWEST WINDS OVERNIGHT THROUGH THURSDAY MORNING WILL BECOME WESTERLY BY THURSDAY AFTERNOON...AND GENERALLY HOVER AROUND 10 KTS. KMSP...VFR SHOULD PREVAIL THROUGH THE PERIOD...THOUGH A BRIEF SHOWER OR THUNDERSTORM CANNOT BE RULED OUT OVERNIGHT THROUGH EARLY THURSDAY MORNING. WIND DIRECTION WILL START OUT FROM THE SOUTH- SOUTHWEST AT 190-200 DEGREES OVERNIGHT...AND WILL BECOME SOUTHWESTERLY BY MID-MORNING AND WESTERLY BY THE EARLY AFTERNOON. WIND SPEED SHOULD REMAIN AROUND 10 KTS THROUGH THURSDAY EVENING. /OUTLOOK FOR KMSP/ FRIDAY...VFR. WEST TO NORTHWEST WIND 5 KT OR LESS. FRIDAY NIGHT...VFR. LIGHT AND VARIABLE WIND BECOMING SOUTHEAST 5 TO 10 KT. SATURDAY...VFR SOUTHEAST WIND 5 TO 10 KT BECOMING SOUTHWEST 15 TO 25 KT. SATURDAY NIGHT...MVFR CEILINGS AND VISIBILITIES POSSIBLE WITH A CHANCE OF SHRA/TSRA. SOUTHWEST WIND 10 TO 20 KT. SUNDAY...MVFR CEILINGS AND VISIBILITIES EXPECTED WITH A CHANCE OF SHRA/TSRA... BRIEF IFR CONDITIONS POSSIBLE. SOUTHWEST WIND 10 TO 20 KT BECOMING WEST. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM... LONG TERM... AVIATION...ADL
Hazardous weather outlook, Aug 12, 6:57 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 657 PM CDT WED AUG 12 2015 MNZ047-054>057-064-065-067-073>078-082>085-091>093-131715- STEVENS-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-YELLOW MEDICINE- RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 657 PM CDT WED AUG 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT AND AGAIN SATURDAY NIGHT INTO SUNDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TONIGHT. MNZ041>045-048>053-058>063-066-068>070-WIZ014>016-023>028-131715- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-POPE-STEARNS-BENTON- SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY- WASHINGTON-MCLEOD-CARVER-SCOTT-DAKOTA-POLK-BARRON-RUSK-ST. CROIX- PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 657 PM CDT WED AUG 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS...MAINLY AROUND AND NORTH OF THE INTERSTATE 94 CORRIDOR. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. MAIN HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT AND AGAIN SATURDAY NIGHT INTO SUNDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:14 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 46 min |
| Aug 13, 12:47 AM CDT | Special Weather Statement | MPX | Todd | 28 min |
| Aug 13, 12:58 AM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 32 min |
| Aug 13, 1:20 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Morrison, Todd | 40 min |
| Aug 13, 2:04 AM CDT | Special Weather Statement | MPX | Stearns | 26 min |
| Aug 13, 3:01 AM CDT | Special Weather Statement | MPX | Meeker | 29 min |
| Aug 13, 3:18 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.